Tinkering with Antidepressant Treatment

Deborah Gray Health Guide
  • Yay! I think we may have solved the problem with my new antidepressant and gaining weight. A couple of weeks ago, I made the connection between starting Lamictal about three months ago and my recent weight gain. The purpose of the Lamictal is to augment the Wellbutrin I'm taking for my unipolar depression. It has been successful in that respect.

    However, despite exercising a lot more in the past three months, I've gained eight pounds. This is unusual for me. I've been blessed with a fairly fast metabolism. If I start exercising, I lose weight. Maybe not a lot in three months, but I definitely lose - I don't gain. I finally realized that the Lamictal was making me think about food a lot more. Consequently, my normal mode of eating, which is essentially a few small meals a day, turned into many, many small meals a day. I also was craving more carbohydrates and sweets. I tried cutting my dosage of Lamictal in half for a couple of days to test my theory. Sure enough, my food obsession subsided and I ate more normally. When I started my full dosage again, I was back to eating everything in sight.

    Add This Infographic to Your Website or Blog With This Code:


    I saw my psychiatrist last Monday, an appointment we had set up to check on how I was doing on the Lamictal. I told him about how much weight I'd gained despite my efforts, and that late onset diabetes runs in my family. I emphasized that gaining weight at this rate could definitely be dangerous for me. I told him that I just couldn't see staying on the Lamictal if I was going to continue to gain weight.

    I also told him that I knew that weight gain wasn't a common side effect. At least, it's not one that's listed among other side effects in the literature. "But," I told him, "I did some looking around online, and I found as many people who did experience weight gain as those who didn't."

    My doctor, bless him, took me seriously. I know there are, sadly, some doctors who would have brushed my concerns about weight aside, especially since the Lamictal is helping my depression. But my doctor, instead of switching me to another antidepressant, asked if I had been taking the ADHD medication that he had prescribed.

    "No, not really," I said. "I was only taking it when I really needed to concentrate, and that's only a few times a year."

    "Well," he said, "It's very possible that the ADHD medication will control your appetite."

    Light dawned. I had taken diet pills in college to get through all-nighters, on the suggestion of a dorm mate. She said they'd keep me awake. They didn't keep me awake (stimulants actually have the opposite effect on someone with ADHD), but they did help me to focus. So I understood why he was suggesting that stimulant ADHD medication might help me lose weight.

    Plus, when my doctor initially prescribed the dextroamphetamine, I was a stay a home mom with a part time writing job. Now I have a full-time job and a part-time job. I really need to be able to concentrate, and my ADHD is a little more noticeable.

    Now obviously, this is not the answer for everyone who finds that they're gaining weight on their antidepressants. If you don't have ADHD, the stimulant medication used to treat it could make you feel uncomfortable. What you should do if you start experiencing a side effect that you find unacceptable, as weight gain was to me, is talk to your doctor.


  • My doctor gave me a prescription for Vyvanese, which is a fairly new ADHD medication. While I was waiting to fill that prescription, I started taking the dextroamphetamine that I had. The first day I ate only half of my breakfast bagel and half of my sandwich, and barely snacked at all. The next few days I wasn't quite as disinterested in food, but I was back to a fairly normal level of appetite, which was a relief.

    Add This Infographic to Your Website or Blog With This Code:


    Oddly enough, I haven't lost a pound in the last week, even though I'm eating less. I haven't gained any weight, though, so that's a good sign. We will have to wait and see if the lack of appetite continues as my body gets used to the Vyvanese. Side effects, like decrease in appetite, are supposed to subside. However, my experience has been that sometimes they do, and sometimes they don't.

     

Published On: June 11, 2008